Thursday, August 8, 2013

Aug 2013 – Pain Product Announcements & Warnings

Pain ProductsFeatured Items: Golimumab infusion (Simponi ARIA) approved for rheumatoid arthritis; acetaminophen warning of serious skin reactions; Medtronic pain pump recalls.— All brand names are trademarks of their respective manufacturers. Compiled by Winnie Dawson, MA, RN, BSN.

Golimumab Infusion (Simponi® ARIA™) – FDA Approved for Rheumatoid Arthritis
Janssen Biotech announced a July 2013 U.S. Food and Drug Administration approval of golimumab for the adult treatment of moderately to severely active rheumatoid arthritis (RA). It is the only fully-human anti-tumor necrosis factor (TNF)-alpha infusion therapy that has demonstrated significant results in reducing the signs and symptoms of RA. The approval was based on the results of a Phase 3 placebo-controlled clinical trial that evaluated almost 600 adult patients with moderately to severely active RA who had 6 tender and 6 swollen joints at baseline, elevated C-reactive protein (CRP) levels, and currently used methotrexate treatment for 3 months or more. Patients received a 30-minute infusion as baseline, week 4, and every 8th week thereafter. Study results showed that 59% of patients receiving golimumab plus methotrexate reported significant improvements in symptoms and physical function at week 14, compared with 25% of patients taking placebo plus methotrexate. Treated patients also exhibited greater evidence of inhibited progression of structural damage — based on X-ray measures of joint erosion and joint space narrowing — at weeks 24 and 52. While the adverse effect rate, including infections, at 24 weeks was reported as 53% in treated patients, the placebo group reported adverse events in 49% of participants.

Because TNF blockers can lower a person's infection-fighting power, a risk-benefit ratio should be considered in patients who have underlying health conditions that make them prone to infection. Bacterial infections in patients taking TNF blockers, sometimes concomitantly with immunosuppressive agents, have been reported to be serious and even fatal. Healthcare providers should arrange testing for latent tuberculosis before initiating treatment and should also ask patients if they are being treated for infection. For full administration and safety instructions, read the Simponi ARIA prescribing information and medication guide.

Acetaminophen – Warning of Serious Skin Reactions
The U.S. FDA released a July 2013 safety communication regarding reports of rare skin reactions associated with the use of acetaminophen. The agency states that it is difficult to know how often the drug, which is a common ingredient in prescription and over-the-counter products used to reduce pain and fever, has been responsible for serious skin reactions. Other non-steroidal anti-inflammatory drugs (NSAIDs) also are known to carry the same risks and patients often take these products at similar times as acetaminophen. These skin disorders can occur with the first or subsequent use and some serious reactions like Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP) can become fatal. Makers of acetaminophen will be required to add warning statements regarding skin reactions that have been identified through an FDA review of data in their Adverse Event Reporting System. See the FDA Drug Safety Communication for further details.

Medtronic Pain Pump – Class 1 Product Recalls Issued
In June 2013, the U.S. FDA released information on 4 recalls for Medtronic implantable drug infusion pumps and intrathecal catheter connectors. Several different models and products were recalled; the reasons for recall ranged from unintended drug delivery during the priming bolus procedure to catheter occlusion. A related news story [Bloomberg] reported that 14 deaths have been attributed to Medtronic SynchroMed Systems since 1996. See the FDA Drug Safety Communication for links to the Medtronic Press Release and individual recall notices that provide descriptions of each product and the specific type of failure that led to the recall action. Instructions, recommendations, and actions that may remedy some of the problems reported are provided by Medtronic. In addition, a warning letter was sent From Medtronic to health professionals in May regarding the concerns with the priming bolus feature. The FDA has asked healthcare practitioners and patients to report any adverse events during the use of these products to their Adverse Event Reporting Program at www.fda.gov/MedWatch/report.htm.

eNotifications Don’t Miss Out. Stay Up-to-Date on Pain-Topics UPDATES!
Register [here] to receive a once-weekly e-Notification of new postings.